California, 2005

Flash Flooding and Winter Storm in California, January 7 to 11, 2005

January 7 to 11, 2005 · NWS LOX · 13 events in 10 counties and zones

A powerful Pacific storm brought heavy rain, snow, flash flooding, high winds and landslides to Central and Southern California. During the 5 day event, rainfall totals ranged from 3 to 10 inches over coastal areas with up to 32 inches in the mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
11
Injuries
0
Property damage
$20 million
Crop damage
$190 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful Pacific storm brought heavy rain, snow, flash flooding, high winds and landslides to Central and Southern California. During the 5 day event, rainfall totals ranged from 3 to 10 inches over coastal areas with up to 32 inches in the mountains. With such copious rainfall, flash flooding was a serious problem across Santa Barbara, Ventura and Los Angeles counties. In Santa Barbara county, flash flooding and mudslides closed Gibraltar Road at Mt. Calvary Road, stranding several vehicles, while mudslides inundated 3 homes in Lake Casitas. Across Ventura county, flash flooding and mudslides closed down Creek Road at Hermosa Road. In addition, the Ventura Beach RV Resort was flooded and Highways 1 and 126 were closed due to flooding. Across Los Angeles county, flash flooding killed a homeless man in Elysian Park, flooded a mobile home park in Santa Clarita, closed Highway 1 and caused numerous problems in Palmdale. In the mountains, 4 to 12 feet of snowfall was recorded along with southeast winds between 30 and 50 MPH with higher gusts. Across the Central Coast and in the Salinas River Valley, high winds gusting to 65 MPH knocked down numerous trees and power lines. In La Conchita, a devastating mudslide killed 10 people, destroyed 15 homes and damaged 12 other homes. Overall, damage estimates for the entire series of storms that started December 27th, 2004 and ended on January 11th, 2005 were easily over $200 million with the most damage incurred by agricultural interests in Ventura county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 6, 10:10 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 6, 10:10 PM PST, 3 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1010 PM PST THU JAN 6 2005

.SHORT TERM...STORM SYSTEM CONTINUES TO GATHER STRENGTH OVER THE
EASTERN PACIFIC THIS EVENING. FRONT STILL SEVERAL HUNDRED MILES OFF THE
CENTRAL COAST. HOWEVER MOISTURE OUT AHEAD OF THE FRONT WAS MOVING INTO
THE CENTRAL COAST THIS EVENING WITH ONLY SOME SCATTERED SHOWERS. RAIN
IS EXPECTED TO INCREASE OVER THE CENTRAL COAST OVERNIGHT AS THE FRONT
MOVES CLOSER TO THE COAST...WITH RAIN SPREADING INTO L.A./VTU COUNTIES
BY DAYBREAK. AS THE SYSTEM EDGES CLOSER TO THE REGION...SE GRADIENTS
WILL INCREASE DRAMATICALLY...WITH STRONG AND GUSTY WINDS EXPECTED BY
MORNING ALONG THE CENTRAL COAST WHERE A HI WIND WARNING IS IN EFFECT...
AND A WIND ADVISORY IS IN EFFECT OVER THE COAST AND VALLEYS OF VTU/L.A.
COUNTIES AS WELL. SNOW IS EXPECTED TO SPREAD INTO THE MOUNTAINS LATE
TONIGHT...AND A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW AND
STRONG...GUSTY WINDS. A FLOOD WATCH IS ALSO IN EFFECT OVER THE DISTRICT
DUE TO THE EXPECTED HEAVY RAINS FROM THIS SYSTEM. FOR ALL THE DETAILS
ON THIS STORM SYSTEM PLEASE SEE THE STATEMENTS LISTED BELOW...WHICH ARE
ALSO AVAILABLE ON OUR WEB SITE AT WWW.WEATHER.GOV/LOSANGELES.

THIS STORM WILL AFFECT THE DISTRICT THRU FRI. A BROAD SW UPPER FLOW IS
EXPECTED OVER THE DISTRICT SAT AND SUN...WITH A SERIES OF STORMS
EMBEDDED IN THIS FLOW TO MOVE INTO THE DISTRICT. IT LOOKS LIKE MORE
HEAVY RAIN WILL BE POSSIBLE OVER THE REGION ESPECIALLY SAT AFTERNOON
THRU SUN MORNING. IN ADDITION SNOW LEVELS ARE FORECAST TO INCREASE
SIGNIFICANTLY SATURDAY TO ABOUT 7000 FEET. BELOW THIS LEVEL SNOWMELT
IS SURE TO ADD TO THE RUNOFF...THE THREAT FOR FLOODING WILL CONTINUE...
EVEN POSSIBLE FROM MAINSTEM RIVERS SUCH AS THE VENTURA AND SANTA CLARA
RIVERS.

.LONG TERM...THE LATEST GFS BRINGS ANOTHER PACIFIC FRONT INTO THE
DISTRICT MON AND MON EVENING FOR THE CHANCES OF EVEN MORE RAIN OVER
THE DISTRICT. A DRIER NW FLOW ALOFT IS FORECAST TO MOVE INTO THE
DISTRICT DURING THE DAY TUE...WITH DRY WEATHER EXPECTED WED AND THU...
AS THE LONGWAVE UPPER TROF FINALLY MOVES E OF THE W COAST.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

SIRARD
Hazardous weather outlook, Jan 6, 6:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU JAN 6 2005

CAZ034>041-044>047-051>054-059-087-088-071400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE APPOACHING THE AREA IS EXPECTED TO STRENGTHEN AND
MOVE ASHORE AND SPREAD WIDESPREAD PRECIPITION OVER THE AREA TONIGHT.
THE SNOW LEVEL WILL LIKELY RISE THROUGH THE EVENT THOUGH IT IS
POSSIBLE SIGINIFICANT ACCUMULATIONS WILL OCCUR AROUND 5000 FEET
OVERNIGHT.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND MOIST AIR WILL SETTLE OVER THE AREA FRIDAY NIGHT AND IN THE
MEANTIME A LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL MOVE
SOUTH AND PERSIST OFF THE CENTRAL CALIFORNIA COAST. THE INTERACTION
BETWEEN THE MOIST AIR OVER THE AREA AND THE COLD LOW PRESSURE SYSTEM
NORTH OF THE AREA WILL LIKELY PRODUCE RAIN...HEAVY AT TIMES ON
SATURDAY WHICH WILL TAPER OFF SUNDAY. A LESS ORGANIZED SYSTEM IS
EXPECTED TO MOVE ASHORE MONDAY AND PRECIPITATION IS EXPECTED TO BE
LESS THAN THE SATURDAY SYSTEM.  TOTAL RAINFALL AMOUNTS THROUGH
MONDAY COULD BE CLOSE TO 20 INCHES IN THE MOUNTAINS AND 4 TO 8
INCHES AT COASTAL AND VALLEY LOCATIONS. THE DURATION AND SEVERITY OF
THE PRECIPITATION WILL LIKELY CAUSE MAJOR FLOODING PROBLEMS IN MANY
AREAS...ESPECIALLY THOSE NEAR RIVERS...STREAMS...AND BURN AREAS.
SNOW LEVELS WILL RISE TO 7000 FEET OR POSSIBLY HIGHER BY SUNDAY AND
MONDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* HYDROLOGIC OUTLOOK.........SEE FGUS76 KLOX - ESFLOX FOR DETAILS *

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 high wind, 3 flash flood, 2 winter storm, 1 debris flow. Local standard time, as filed.

Heavy Rain, San Luis Obispo

When
January 7, 2:00 AM PST to January 11, 6:00 PM PST
Where
San Luis Obispo County, Countywide
Property damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
34.800, -120.000

Heavy Rain, Santa Barbara

When
January 7, 2:00 AM PST to January 11, 6:00 PM PST
Where
Santa Barbara County, Countywide
Property damage
$10 million
Reported by
OFFICIAL NWS OBS.
Coordinates
34.483, -118.050

Heavy Rain, Ventura

When
January 7, 2:00 AM PST to January 11, 6:00 PM PST
Where
Ventura County, Countywide
Crop damage
$190 million
Reported by
OFFICIAL NWS OBS.
Coordinates
34.333, -118.367

Heavy Rain, Los Angeles

When
January 7, 2:00 AM PST to January 11, 6:00 PM PST
Where
Los Angeles County, Countywide
Property damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

High Wind, San Luis Obispo County Central Coast

When
January 7, 8:00 AM PST to 12:00 PM PST
Where
San Luis Obispo County Central Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Santa Barbara County Central Coast

When
January 7, 8:05 AM PST to 12:00 PM PST
Where
Santa Barbara County Central Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, San Luis Obispo County Interior Valleys

When
January 7, 11:15 AM PST to 12:00 PM PST
Where
San Luis Obispo County Interior Valleys forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER

Winter Storm, Ventura County Mountains

When
January 7, 11:30 AM PST to January 11, 6:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 7, 11:30 AM PST to January 11, 6:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Ventura

When
January 9, 2:15 AM PST to January 10, 10:00 PM PST
Where
Ventura County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Flash Flood, Santa Barbara

When
January 9, 4:27 AM PST to 9:00 AM PST
Where
Santa Barbara County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Flash Flood, Los Angeles

When
January 9, 8:00 AM PST to January 10, 10:00 PM PST
Where
Los Angeles County, Countywide
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Debris Flow, Santa Barbara County South Coast

When
January 10, 1:15 PM PST to 1:30 PM PST
Where
Santa Barbara County South Coast forecast zone
Deaths
10 direct, 0 indirect
Reported by
BROADCAST MEDIA

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Ventura2005-01-0942MaleOutside/Open AreasDirect
Flash Flood, Ventura2005-01-1047MalePermanent HomeDirect
Flash Flood, Ventura2005-01-1051MalePermanent HomeDirect
Flash Flood, Ventura2005-01-1010FemalePermanent HomeDirect
Flash Flood, Ventura2005-01-1037FemalePermanent HomeDirect
Flash Flood, Ventura2005-01-106FemalePermanent HomeDirect
Flash Flood, Ventura2005-01-1028FemalePermanent HomeDirect
Flash Flood, Ventura2005-01-1053MalePermanent HomeDirect
Flash Flood, Ventura2005-01-1045FemalePermanent HomeDirect
Flash Flood, Ventura2005-01-1056MalePermanent HomeDirect
Flash Flood, Ventura2005-01-102FemalePermanent HomeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438916, 5438917, 5438918, 5438919, 5437649, 5437650, 5438728, 5439120, 5439121, 5439118, 5438920, 5439119, 5439122.